Before eating bitter-tasting aloe vera, you must know that the bitterness of aloe vera may be bad for your health.
Taste of Aloe Vera
Bitterness of aloe vera comes from Latex.
Whenever you cut an aloe vera leaf, you will notice a sticky yellowish or brownish-clear liquid oozing out of the edges, called latex.
Latex contains approximately 80 different biologically active chemicals, of which aloin is the major component.
Eating latex causes loose stools or diarrhea. (1)
side effects of bitterness of aloe vera
The bitter part of aloe vera (Latex) causes loose stools or diarrhea. This is why aloe vera has been used to relieve constipation for centuries. (2)
Can you eat aloe vera?
If you eat bitter aloe vera for a longer period, it can produce side effects such as:
- Electrolytes (sodium, potassium, and calcium) are imbalanced in the body
- Abdominal pain
- Low potassium in the body
- Lax and dilated large intestine
- May increase the risk of colon cancer(3)
How to eat aloe vera?
The task is to remove aloe vera leaf skin and aloe latex.
Follow the given, super easy 4 steps to prepare aloe vera correctly for eating.
Step 1: First of all, carefully remove the spiky edges on the sides and top of the aloe vera leaf.
Step 2: Now, remove the skin from the flat side.
Step 3: Remove the clear gel from the leaf and cut it into small pieces.
Step 4: Finally, wash them thoroughly to remove latex, dirt, and other debris.
Remember, eating too much latex can harm your health and in the worst case, it can be fatal(4)
(1) Guo, X., & Mei, N. (2016). Aloe vera: A review of toxicity and adverse clinical effects. Journal of Environmental Science and Health. Part C, Environmental Carcinogenesis & Ecotoxicology Reviews, 34(2), 77. https://doi.org/10.1080/10590501.2016.1166826
(2) Fantus B Aloes as a medicine. J Am Pharm Assoc. 1922;11:616–619.
(3) P. VAN GORKOM, B. A., & E. DE VRIES, E. G. (1999). Review article: Anthranoid laxatives and their potential carcinogenic effects. Alimentary Pharmacology & Therapeutics, 13(4), 443-452. https://doi.org/10.1046/j.1365-2036.1999.00468.x
(4) Tovar, R. T., & Petzel, R. M. (2009). Herbal Toxicity. Disease-A-Month, 55(10), 592-641. https://doi.org/10.1016/j.disamonth.2009.05.001